Colorado, 2006

Winter Storm in Colorado, December 29 to 30, 2006

December 29 to 30, 2006 · NWS GLD · 3 events in 3 counties and zones

A second, major winter storm within one week brought a large area of heavy snowfall to all of eastern Colorado, southwest Nebraska and western Kansas. Two to three feet of snow fell in portions of east central Colorado and western Kansas, with snow totals ranking in the top ten all time highest storm totals for many reporting sites.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A second, major winter storm within one week brought a large area of heavy snowfall to all of eastern Colorado, southwest Nebraska and western Kansas. Two to three feet of snow fell in portions of east central Colorado and western Kansas, with snow totals ranking in the top ten all time highest storm totals for many reporting sites. Freezing rain also occurred over portions of northwest and north central Kansas with ice accumulations of 1/2-1, hampering clean-up efforts from the previous storm. The National Guard was called in to provide hay drops to stranded cattle. Interstate 70 and all area roadways were closed as a result of a combination of blowing and drifting snow and significant ice accumulations. Snow accumulations in eastern Colorado counties included... Yuma: 1 northwest, 13 south. Kit Carson: 6-12. Cheyenne: 4-12 west, 12 central, 18-36 east. Damage estimates are not yet available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 28, 2:05 PM MST, 10 hours 55 minutes earlier.

Area forecast discussion, Dec 28, 2:05 PM MST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MST THU DEC 28 2006

.SHORT TERM... (TONIGHT - SUNDAY)
MAJOR WINTER STORM TO IMPACT THE TRI STATE AREA WITH A VARIETY OF
WINTER WEATHER.

UPPER LOW SPINNING OVER SOUTHERN ARIZONA DRIFTING SOUTH OR SOUTHEAST
TODAY. THIS IS SLOWER/FURTHER SOUTH THAN PREVIOUS MODEL FORECASTS.
MOST OF THE CHANGES IN THE FORECAST REVOLVED AROUND TIMING...WITH A
SLOWER CHANGEOVER TO SNOW EXPECTED. AS A RESULT...NOW EXPECTING
ACCUMULATING ICE TO BE A PROBLEM IN PARTS OF THE AREA TONIGHT AND
SATURDAY. THIS TRANSITION ZONE WILL RUN FROM MCCOOK TO COLBY TO
CHEYENNE WELLS. FURTHER EAST...RAIN WILL BE THE PRIMARY PHASE WITH
THE SYSTEM THROUGH AT LEAST FRIDAY NIGHT. HILL CITY MAY NOT CHANGE
OVER TO SNOW UNTIL SATURDAY MORNING OR AFTERNOON. HAVE SLICED SNOW
AMOUNTS IN THOSE AREAS AS A RESULT. FURTHER WEST...SNOW ALREADY
REPORTED THIS AFTERNOON IN YUMA COUNTY...AND AREAS ALONG HIGHWAY 59
FROM YUMA TO FLAGLER MAY RECEIVE UP TO 2 FEET OF SNOW BEFORE ITS ALL
DONE.

GRIDS AND HIGHLIGHTS WILL REFLECT ALL OF THE CHANGES MENTIONED
ABOVE. WILL UPGRADE THE MCCOOK AREA TO WARNING BASED ON THE PHASE
CHANGE FROM LIQUID TO ICE TO SNOW. WILL LEAVE WATCH GOING IN FAR
EAST AND SOUTHEASTERN ZONES WHERE CHANGEOVER WILL BE LATE TO OCCUR.
ELSEWHERE WINTER STORM WARNINGS WILL BE CONTINUED. CONCERNED THAT BY
SATURDAY BLIZZARD CONDITIONS WILL DEVELOP OVER WESTERN HALF OF THE
CWA...AS MODELS SUGGESTING WIND GUSTS TO 50 MPH POSSIBLE. WILL HIT
WIND HARD IN WARNING FOR SATURDAY...AND AN EVENTUAL UPGRADE TO
BLIZZARD WARNING CERTAINLY NOT OUT OF THE QUESTION.

.LONG TERM... (MONDAY - THURSDAY)
SHORT TERM CONCERNS HAVE PROHIBITED MUCH TIME BEING SPENT ON THIS
PORTION OF THE FORECAST. GRIDS BASED ALMOST ENTIRELY ON HPC GUIDANCE
WHICH SHOWS SLOW WARMING THROUGH THE PERIOD AND DRY CONDITIONS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING FROM 6 PM MST /7 PM CST/ THIS EVENING TO 5
     AM MST /6 AM CST/ SUNDAY FOR KSZ001-KSZ013-KSZ027.

     WINTER STORM WARNING FROM 5 AM MST /6 AM CST/ FRIDAY TO 5 AM MST
     /6 AM CST/ SUNDAY FOR KSZ002-KSZ014-KSZ028-KSZ041-KSZ042.

     WINTER STORM WARNING FROM 6 AM FRIDAY TO 6 AM CST SUNDAY FOR
     KSZ003.

     WINTER STORM WATCH FROM FRIDAY EVENING THROUGH LATE SATURDAY
     NIGHT FOR KSZ004-KSZ015-KSZ016-KSZ029.

NE...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST SUNDAY
     FOR NEZ079.

     WINTER STORM WARNING FROM 6 AM FRIDAY TO 6 AM CST SUNDAY FOR
     NEZ080.

     WINTER STORM WARNING FROM 6 AM FRIDAY TO 6 AM CST SUNDAY FOR
     NEZ081.

CO...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST SUNDAY
     FOR COZ090-COZ091-COZ092.

&&

JDK
Hazardous weather outlook, Dec 28, 6:06 AM MST, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
606 AM MST THU DEC 28 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291745-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
606 AM MST THU DEC 28 2006 /706 AM CST THU DEC 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE EFFECTS OF A SIGNIFICANT AND PROLONGED WINTER STORM WILL
BEGIN TO BE FELT ACROSS THE TRI-STATE REGION AS A WINTRY MIX OF
PRECIPITATION MOVES ACROSS THE TRI-STATE REGION TODAY AND
TONIGHT. PRECIPITATION WILL START OUT AS RAIN TODAY...MIXING WITH
FREEZING RAIN AND LIGHT SNOW THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE AREA WEST OF A
MCCOOK NEBRASKA TO GOVE KANSAS LINE WHILE A WINTER STORM WATCH IS
IN EFFECT ALONG AND EAST OF THIS LINE FROM FRIDAY MORNING THROUGH
EARLY SUNDAY MORNING.

THE STRONG STORM SYSTEM WILL MOVE EAST OF THE ROCKIES ON FRIDAY
AND ONTO THE CENTRAL PLAINS BY SUNDAY. A WINTRY MIX OF
PRECIPITATION WILL CONTINUE ACROSS THE REGION BEFORE TURNING TO
ALL SNOW BY EARLY SATURDAY MORNING. HEAVY SNOW ACCUMULATIONS OF
WELL OVER A FOOT ARE POSSIBLE ALONG WITH AREAS OF FREEZING
PRECIPITATION. NEAR BLIZZARD CONDITIONS WITH BLOWING AND DRIFTING
SNOW ARE ALSO POSSIBLE AS NORTH WINDS INCREASE TO BETWEEN 25 AND
35 MPH WITH HIGHER GUSTS ON FRIDAY AND SATURDAY.

IF YOU PLAN ON TRAVELING ACROSS THE TRI-STATE REGION BETWEEN
FRIDAY AND SUNDAY...BE PREPARED FOR HARSH WINTER TRAVEL
CONDITIONS AND THE POSSIBILITY OF PRIMARY AND SECONDARY
ROADWAYS...INCLUDING INTERSTATE 70...BECOMING IMPASSABLE DUE TO
THE SNOW AND BLOWING SNOW. TRAVEL SCHEDULES SHOULD BE ADJUSTED TO
ACCOMMODATE POSSIBLE ROAD CLOSURES AND AIRLINE DELAYS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY PRECIPITATION REPORTS DURING THIS EVENT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE.

LOCKHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Cheyenne County

When
December 29, 1:00 AM MST to December 30, 11:00 PM MST
Where
Cheyenne County forecast zone
Reported by
COOP Observer
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Snow totals in western portions of the county totalled 4-12. Central portions received a more uniform 12 of snow. A band of very snow occurred in extreme southeast Cheyenne county where 36 was reported south of Arapahoe, with 12-18 in the Cheyenne Wells/Arapahoe areas.

Winter Storm, Kit Carson County

When
December 29, 2:00 AM MST to December 30, 8:00 PM MST
Where
Kit Carson County forecast zone
Reported by
COOP Observer
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Snow totals across the county ranged from 6 west to 12 east.

Winter Storm, Yuma County

When
December 29, 5:00 AM MST to December 30, 8:00 PM MST
Where
Yuma County forecast zone
Reported by
COOP Observer
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Snow totals across the county ranged from 1 northwest to 6 central to 10-13 in the south.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9772, 9773, 9774.